Hi and welcome to the site. My name is***** and I'll be providing your medical information today.
The main concern is to make 100% sure it's not a cancer or precancer. It sounds like you've had some investigation to make sure of that already. Proper investigation is to get an ultrasound to check the thickness of the lining. If the "stripe" is 4mm or less, the risk of cancer or precancer is low enough to avoid biopsy for the time being.
In that case, it would be reasonable to assume that the bleeding is from thinning of the lining due to low estrogen levels. This was explained to you quite well already, oozing from blood vessels.
Usually in this situation, we would try to eliminate the continued spotting by giving a woman a very low dose of estrogen vaginally to improve the health of the tissue and prevent the oozing of the blood completely.
Estrogen cream is cheaper but messier to use. Vagifem tablets are easier to use but more expensive. Women need to check with their insurance to see if they have coverage for both equally. If so, the Vagifem tablets are preferred. Although it's an estrogen product, there is virtually no absorption into the blood stream of estrogen. So even though the package insert (which is required for all estrogen products by the FDA) will say things about breast cancer, blood clots, etc., these warning do not apply to the Vagifem product. There is somewhat more absorption into the blood system with the cream. The only reason why women will definitely want the tablets is if a woman has a history of breast cancer, blood clots or heart attack. The proper usage is to use for the 2 products is as follows:Estrace (estradiol) cream - use 1 gram nightly for 7 nights, than use 1 gram twice weeklyVagifem pellets - use one pellet nightly for 14 nights, than use twice weeklyMost women will notice an improvement within 2 weeks.
If the bloody discharge continued past a 3 month trial of topical vaginal estrogen, it would be a judgement call. Guidelines and most conservative way to proceed would be to do a hysteroscopy. This is a camera placed inside the uterus and a careful biopsy of any areas not looking perfectly "atrophic". Atrophic being thinning consistent with menopause.
It's very rare to continue to have such spotting like you're describing from thinning of the tissue in menopause that doesn't go away with the low dose estrogen treatment.
Please reply if I can clarify anything or provide more details. I want to be sure you have the most helpful information for your situation.
If no further questions, please provide a feedback rating for my service. I aim for excellent. Thanks!
If this is thinning from low estrogen in menopause, it won't necessarily stop without replacing some estrogen locally.
The risk of such bleeding from thinning actually increases the further a woman is into menopause because the tissue gets thinner and thinner, more atrophic was say.
The symptoms are not super common but it's a situation I come across in my practice several times yearly.
I do generally prefer that a menopausal woman not bleed at all because just because the ultrasound and other evaluation was showing low risk for cancer at one point, it doesn't mean that a cancer or precancer can't develop later.
For that reason, I repeat evaluation on a yearly basis if a woman has any post-menopausal bleeding at all.
I do have at least 1-2 women in my practice who continue to have post-menopausal spotting like this despite full evaluation and treatment with topical estrogen. I monitor them yearly.
Yes I'm surprised they didn't suggest the topical estrogen. It almost always works if the spotting is from tissue thinning.
It's very uncommon for fibroids to cause trouble this far into menopause.
It may depend on the location of the fibroid.
If it's sitting along the endometrial lining, it's possible. But if it's in the muscle wall or on the surface it's not at all likely to be the cause.
Anything else I can help with today?
If it's been more than 1 year since the last ultrasound, I would suggest repeating it to check the endometrial thickness. It should be 4 mm or less.
If it is more than 4 mm, a repeat biopsy would be indicated.
You're welcome. I'm glad to help. I hope this gets solved. Please rate my service. I aim for excellent. Good luck and thank you.
Yes I generally consider an evaluation for post-menopausal bleeding "good" for 1 year.
I will repeat the evaluation if a woman has any more bleeding greater than 1 year past her previous evaluation.
So if someone is referred to me and had an evaluation 6 months ago I consider that good. But if she had an evaluation more than 1 year ago, I will repeat it.
If it's been more than 1 year since the previous ultrasound and evaluation I prefer to repeat it. But I also may be willing to do the 3 month trial of estrogen first.
But if that didn't solve it, I certainly would want repeat ultrasound. Endometrial cancer is easy to treat if caught early and ultrasound is a pretty "non-invasive" technology.
An endometrial measurement of 4mm or less is so very reassuring.
Yes correct, 2 years ago is longer than I rely on for reassurance.
But by now 2 years out, they should be willing. You're welcome.